A Medical Emergency
The effects of benzodiazepines are insidious and unpredictable – suddenly stopping or withdrawing them too quickly can kill.
Acute benzodiazepine withdrawal is a medical emergency which can be life threatening.
Sudden or too rapid withdrawal from benzodiazepines after regular use can cause seizures, psychosis, hallucinations and delirium, as well as many other severely incapacitating symptoms. These include memory loss, confusion, sensory disturbances, neurological and other physiological symptoms. The reinstatement of a benzodiazepine is essential as benzodiazepines must be withdrawn slowly – 3 months to a year or more. 
“Dependent individuals [on benzodiazepines] may also need to be warned about the risk of withdrawal-related epileptic seizures and advised to seek immediate help because this can be a life-threatening situation.”  MHRA
The symptoms of acute benzodiazepine withdrawal can be intolerable and unlike many other drugs, they do not resolve quickly or predictably. Benzodiazepine withdrawal symptoms can last for months or sometimes years.
“Several patients have committed suicide and rapid withdrawal has resulted in life-threatening epileptic fits and psychosis.”  Professor Heather Ashton
In the UK, there is no mechanism to prevent a prescriber terminating a benzodiazepine dependent patients’ prescription or withdrawing it too rapidly. The British National Formulary warns of these risks but this is advisory only.
“Withdrawal of a benzodiazepine should be gradual because abrupt withdrawal may produce confusion, toxic psychosis, convulsions, or a condition resembling delirium tremens “.  BNF
Decisions regarding patients being prescribed benzodiazepines are left at the discretion of individual medical practitioners who have sole responsibility for these patients’ diagnosis treatment and care.
“The most common example of suboptimal management was the use of rapid tapering or ‘cold turkey’ cessation protocols by GPs.” BMA 2015 
The results of a British Medical Association call for evidence on prescribed drug dependence found the commonest concern regarding benzodiazepines, was of prescribers terminating or too rapid reduction of patients’ prescriptions, often without their consent.
A man died in the UK 6 months after his diazepam prescription of 10 years duration was suddenly cut off without warning or explanation – during this time he was also cut off from any help.
People suffering acute benzodiazepine withdrawal may survive the initial most extreme reaction, but remain/continue to be at risk for some time.
If benzodiazepines are not reinstated the disabling effect of acute withdrawal often continue for long periods. Sufferers can be unable to care for themselves and are vulnerable to further harm; hallucinations and psychosis bring their own risk while confusion/memory loss and other incapacitating symptoms can make it impossible to perform even simple day-to-day tasks.
“After the drug was cut off, Walter lost 30 pounds in two weeks and began suffering problems such as gastrointestinal distress, incontinence, disorientation, bizarre behavior, insomnia, paranoia and hallucinations among other physical and mental issues,…” Read Article
In the UK, prescribed benzodiazepine dependence and the associated problems are rarely recorded in a patients’ diagnosis. There can be great discrepancy between the obvious impairment the benzodiazepines cause and the medical diagnosis; or lack of it.
Because prescribed drug dependence is a medical issue, access to social care and support requires GP referral. The problem is, a GP can refuse to refer a patient in need of support due to the effects of prescribed benzodiazepines and without a relevant diagnosis their decision can’t be challenged.
There is no national provision for prescribed benzodiazepine dependence in the UK.  The support that does exist is provided by voluntary organisations and charities whose authority to intervene in medical decisions can be limited.
A recent study on the prevalence of long-term benzodiazepine use in the UK found that less than 5% of the country had any access to specialist services.
“[p]hysician initiated withdrawal decisions involve stopping medication abruptly, refusing to supply the next due script, leaving their patient in severe withdrawal, with instructions to find their own way to a street drug unit. This the patient does only to be told that the drug unit does not deal with prescription drugs and they are sent away or back to the GP who refuses to help.” CITAP evidence to BMA 2015 
Tip of the Iceberg
A US coroner’s report finds cause of death as ‘acute benzodiazepine withdrawal’ in an investigation of the death of a prisoner in Fremont County Jail  see Denver Post
Death due to acute benzodiazepine withdrawal may be more widespread than commonly thought. The diagnosis can be missed because:
- The withdrawal symptoms can take up to 3 weeks to appear.[3, 5 ]
- dependence on prescribed benzodiazepines is not often recorded in patient records/diagnosis so if a fatality occurs, acute withdrawal may not be identified.
- Sufferers may not have been informed of the danger of abrupt or too rapid benzodiazepine withdrawal.
- Lack of knowledge amongst many professionals and wider public
There have been several reports in the US of deaths due to sudden withdrawal of benzodiazepines. In most cases the deaths have been of people in custody after being deprived of medication by prison staff.
Rather than isolated incidents confined to a prison setting, these fatalities may just be the tip of the iceberg because of the increased visibility of those in custody.
In the wider community, deaths due to acute benzodiazepine withdrawal may be going unreported. This is because prescribed benzodiazepine dependence is rarely identified in patient records. Therefore, prescribed benzodiazepine dependence can be an invisible condition as are the associated risks and sometimes fatal consequences.
People who develop problems as a result of being prescribed benzodiazepines can be put at risk as these problems are often not identified in their diagnoses.
There is no mandatory protection in place preventing prescribers from terminating or withdrawing prescribed benzodiazepines too rapidly from their patients. Patients in this position are powerless to protect themselves.
This situation needs to be urgently addressed and could be in breach of Article 3 of the Human Rights Act.
- The Denver Post: Coroner’s report bolsters family’s cover-up claim in Fremont County jail inmate’s death, by Lance Benzel, The Gazette, May 15, 2017: http://www.denverpost.com/2017/05/15/fremont-county-jail-inmate-death-coroner-report/
- NICE CKS Clinical Knowledge Summaries: Benzodiazepine and z-drug withdrawal Scenario: Benzodiazepine and z-drug withdrawal: https://cks.nice.org.uk/benzodiazepine-and-z-drug- withdrawal#!scenario
- MHRA Benzodiazepines Learning Module, Section 3.6, Dependence and Withdrawal: http://www.mhra.gov.uk/benzodiazepines-learning-module/con234573?useSecondary=&showpage=11
- Letter: Response to Dr Heath, President of the RCGP, Professor C Heather Ashton, DM, FRCP, August 2, 2011: http://benzo.org.uk/chaheath.htm
- British National Formulary, Hypnotics and Anxiolytics: https://bnf.nice.org.uk/treatment-summary/hypnotics-and-anxiolytics.html
- BMA, Prescribed drugs associated with dependence and withdrawal–
building a consensus for action. Analysis Report 2015: http://bmaopac.hosted.exlibrisgroup.com/exlibris/aleph/a23_1/apache_media/H6IB5G1BL8SX1KJ7VY4MCRCXVG6EV7.pdf
- Fremont County jail withheld medicine, caused inmate’s death by Noelle Phillips, The Denver Post. March 18, 2016: http://www.denverpost.com/2016/03/18/lawsuit-fremont-county-jail-withheld-medicine-caused-inmates-death/
- First Indications for Long-Term Benzodiazepine and Z-drugs use in the United Kingdom, J. Davies,T. C. Rae, L. Montagu, Department of Life Sciences, University of Roehampton, London; and All Party Parliamentary Group for Prescribed Drug Dependence. Westminster, London. and Department of Life Sciences, University of Roehampton. London: http://www.biorxiv.org/content/biorxiv/early/2016/11/02/085183.full.pdf